14 doctors weighed in:

Is it normal for a Parkinson's patient to be abnormally agitated in recovery after surgery?

14 doctors weighed in
Dr. Karen Sibert
Anesthesiology
7 doctors agree

In brief: It's possible

After an 8-hour surgery, it's possible for anyone to feel confused and disoriented on waking up.
You've received a lot of medications, most of which alter your thinking, and it takes time to recover. Parkinson's patients are especially sensitive to many of the anti-nausea drugs, such as Phenergan (promethazine) or compazine, which can actually make symptoms worse.

In brief: It's possible

After an 8-hour surgery, it's possible for anyone to feel confused and disoriented on waking up.
You've received a lot of medications, most of which alter your thinking, and it takes time to recover. Parkinson's patients are especially sensitive to many of the anti-nausea drugs, such as Phenergan (promethazine) or compazine, which can actually make symptoms worse.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. David Sherer
Anesthesiology
4 doctors agree

In brief: Yes

Anesthesia can cause confusion and even agitation in the postoerative period.
Patients with parkinson's disease can especially have cognitive problems at this time. So, this is not particularly unusual to occur, and can be treated with reassurance, a quiet environment and medication.

In brief: Yes

Anesthesia can cause confusion and even agitation in the postoerative period.
Patients with parkinson's disease can especially have cognitive problems at this time. So, this is not particularly unusual to occur, and can be treated with reassurance, a quiet environment and medication.
Dr. David Sherer
Dr. David Sherer
Thank
Dr. David Hicks
Family Medicine
4 doctors agree

In brief: Can be

If the patient has parkinsons i woiuld ask if there may be other CNS demtia issues but after anesthesia everything from post lung and oxygen problem to medication reactions can be the problem as well.
The posssibility of secondary dementia and awakening in a strange place may be part of this as well, breif post op psycosis can occur as well.

In brief: Can be

If the patient has parkinsons i woiuld ask if there may be other CNS demtia issues but after anesthesia everything from post lung and oxygen problem to medication reactions can be the problem as well.
The posssibility of secondary dementia and awakening in a strange place may be part of this as well, breif post op psycosis can occur as well.
Dr. David Hicks
Dr. David Hicks
Thank
1 comment
Dr. Karen Sibert
Be very suspicious of antiemetics that the patient may have received postop. Most have antidopaminergic qualities that can put Parkinson's patients over the edge.
Dr. Oswald Jules
Anesthesiology
2 doctors agree

In brief: Yes

Agitation during the post anesthesia or recovery period is not uncommon in patients with parkinson.
The incidence of post op exacerbation of parkinsonian symptoms as well as delirium can be reduced by avoidance of certain drugs ( antidopaminergics) in the anesthetic mix.

In brief: Yes

Agitation during the post anesthesia or recovery period is not uncommon in patients with parkinson.
The incidence of post op exacerbation of parkinsonian symptoms as well as delirium can be reduced by avoidance of certain drugs ( antidopaminergics) in the anesthetic mix.
Dr. Oswald Jules
Dr. Oswald Jules
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors